Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


dosage of amprenavir and ritonavir
Sep 6, 2000

In one of your recently answered questions you indicated a dosage of 750 mg of amp. with ritonavir - My Dr. has me on 1250 amp.-2xperday and 200 ritonavir 2xper day. Am I taking too high of a dose?I am also taking, ziagen, combivir and sustiva.

Response from Dr. Pavia

There have been a number of small studies recently presented on amprenavir dosing with ritonavir. Here are some numbers from a study presented at Durban, keep in mind that it largely used a few doses plus computer modeling, instead of using many volunteer.

Amprenavir 1250 2x day gives an auc (a measure of how much drug is in the body over time) of 51 and a minimum concentration of 0.3 micrograms/mL. A lot of researchers feel that higher minimum or trough levels prevent resistance and allow treatment of moderately resistant virus. Higher maximum levels, or peaks, are thought to be related to side effects.

For comparison amprenavir 600 2x day plus ritonavir 100 gives an auc of 66 and a trough concentration of 2.0, almost 10 times as high. Your dose, of 1250 day with ritonavir 200 was only tested as a once a day regimen. It gave a predicted auc of 62 and a minimum of 1.4

Your dose is pretty high. However, there is some evidence that a very high level of amprenavir can overcome some significantly protease resistant viruses. You should discuss this with your doctor. I am guessing from your regimen that you have been through a lot of drugs and this is a real "deep salvage regimen." If you had highly resistant virus before starting this regimen, and you are tolerating it, it may make sense as a "creative" way of dealing with very resistant virus. If not, or if you are having lots of nausea, numbness around the lips or diarrhea, it may make sense to use a more standard dose.

Hope this helps.

Good luck

ATP

Andrew T. Pavia, M.D.



Previous
Lower leg swelling with irregular brownish red spots/KS?
Next
Losing hair at rapid rate -- is this HIV related?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement